Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 19, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 10, 2003, 12:49 PM EDT for Aiken County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 12:49 PM EDT (16:49 UTC)
- Expired
- Aug 10, 2003, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Aiken County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 101650
FFWCAE
SCC003-101945-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1249 PM EDT SUN AUG 10 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 345 PM EDT.
* AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL DEVELOPING OVER NORTHERN
AIKEN COUNTY NEAR I-20. MORE THUNDERSTORMS WERE DEVELOPING SOUTH
OF THIS AREA CLOSER TO THE CITY OF AIKEN. STORMS WITH VERY HEAVY
RAIN SHOULD CONTINUE TO DEVELOP OVER AIKEN COUNTY FOR THE NEXT 2
TO 3 HOURS.
STREET FLOODING HAS ALREADY BEEN REPORTED IN THE NORTHERN PORTION
OF AIKEN COUNTY AND MORE WIDESPREAD FLOODING IS EXPECTED DURING
THE EARLY PART OF THE AFTERNOON.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
LAT...LON 3361 8192 3323 8178 3362 8126 3378 8143
TTH1 follow-up statement
000 WGUS72 KCAE 101838 FFSCAE SCC003-101945- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 230 PM EDT SUN AUG 10 2003 ...FLASH FLOOD WARNING CONTINUES IN EFFECT FOR AIKEN COUNTY UNTIL 345 PM... AT 2 PM THE AIKEN COUNTY SHERIFF OFFICE REPORTED FLOODING HAD OCCURRED AT 130 PM ON EXIT 22 OF I-20 NEAR US HIGHWAY 1. SEVERAL STREETS WERE ALSO REPORTED FLOODED IN THE CITY OF AIKEN ALSO AT 130 PM. AT 230 PM NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN HAS FALLEN IN NORTHERN AIKEN COUNTY NEAR I-20 TO THE NORTH OF THE CITY OF AIKEN OVER THE THE PAST 3 HOURS. THIS IS ENOUGH TO CAUSE FLASH FLOODING. MOTORISTS ARE ADVISED TO USE EXTREME CAUTION WHEN DRIVING...AND DO NOT ATTEMPT TO CROSS A WATER COVERED ROADWAY. PLEASE RELAY ANY FLOODING REPORTS TO YOUR LOCAL SHERIFFS OFFICE. $$ TTH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:17 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 10, 10:17 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1017 AM EDT SUN AUG 10 2003 WILL SEND QUICK UPDATE TO ZONE FORECAST PACKAGE TO TAKE OUT WORDING MAINLY THIS AFTERNOON. CAE 88D SHOWS CONVECTION ALREADY POPPING UP. IT SHOULD PERSIST ON INTO THE AFTERNOON AS RUC MODEL GIVING WEAK PVA OVER THE CAE CWA THROUGH 00Z. OTHERWISE...TEMPS AND POPS STILL LOOK OK. FCSTID = 7 CAE 88 70 89 71 / 40 30 30 30 AGS 88 69 89 70 / 40 30 30 30 SSC 88 70 89 71 / 40 30 30 30 OGB 88 70 89 71 / 40 30 30 30 .CAE... GA...NONE. SC...NONE. TTH THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION. ************************************************************** AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 AM EDT SUN AUG 10 2003 SUBTLE CHANGES IN THE DAY TO DAY PATTERN. LONGWAVE TROUGH JUST TO THE WEST WITH A SERIES OF SHORTWAVES CONTINUING TO ROTATE THROUGH THE AREA NEXT 2 DAYS. UPPER PATTERN GRADUALLY CHANGES AS BASE OF THE LONGWAVE TROUGH SHEARS AND CLOSES OFF THEN RETROGRADES SLOWLY TO THE WEST. HOWEVER THE INFLUX OF GULF AND ATLANTIC MOISTURE CONTINUES FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF RAIN WILL BE MAINLY IN THE AFTERNOON AND EARLY NIGHT DURING THE HIGHEST INSTABILITY. DAYTIME TEMPERATURES WILL START OUT A TAD BELOW NORMAL THEN RISE TO NORMAL BY MID WEEK AS 500 MILLIBAR HEIGHTS INCREASE SLIGHTLY. FIRE WEATHER FORECAST...MIXING HEIGHT 4000 FEET TODAY. TRANSPORT WIND SSW 7 MPH. FCSTID = 30 CAE 88 70 89 71 / 40 30 30 30 AGS 88 69 89 70 / 40 30 30 30 SSC 88 70 89 71 / 40 30 30 30 OGB 88 70 89 71 / 40 30 30 30 .CAE... GA...NONE. SC...NONE. RCC
Hazardous weather outlook, Aug 10, 4:37 AM EDT, 8 hours 12 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 437 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... MINOR RIVER FLOODING WILL CONTINUE ON THE LOWER CONGAREE RIVER. SEE THE LATEST FLOOD STATEMENT ISSUED UNDER CAEFLSCAE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MINOR RIVER FLOODING WILL CONTINUE ON THE LOWER CONGAREE RIVER MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AWP
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.